Arkansas, 2008

Damaging Wind in Arkansas, August 29, 2008

August 29, 2008 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed over central Arkansas during the early afternoon of the August 29th, which spread south southwest into southwest Arkansas, southeast Oklahoma, and extreme northeast Texas during the mid afternoon hours through early evening along several outflow boundaries. Despite the weak winds aloft, these outflow boundaries merged with existing storms developing…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed over central Arkansas during the early afternoon of the August 29th, which spread south southwest into southwest Arkansas, southeast Oklahoma, and extreme northeast Texas during the mid afternoon hours through early evening along several outflow boundaries. Despite the weak winds aloft, these outflow boundaries merged with existing storms developing over pockets of very strong instability, resulting in scattered severe thunderstorms over portions of southcentral Arkansas and extreme northeast Texas. Several trees were downed east of El Dorado, Arkansas, with numerous trees and power lines downed in the city of Dekalb, Texas, as a result of a strong downburst. The 1st high school football game of the season at Dekalb High School was postponed due to the bad weather, with fans evacuating in time before the severe thunderstorm hit. The very strong winds knocked down a football goal post at the high school shortly after fans were evacuated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 29, 10:15 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 29, 10:15 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1115 AM CDT FRI AUG 29 2008

.DISCUSSION...
VERY WARM DAY EXPECTED ACROSS THE REGION TODAY WITH HIGH
TEMPERATURES ALREADY AROUND 90 DEGREES AS OF 16Z ACROSS MANY
LOCATIONS. DEWPOINTS VERY BALMY ACROSS THE REGION AS WELL WITH
LOWER TO 70 DEGREE DEWPOINTS AREAWIDE. 24HR TEMPERATURE CHANGES
ARE CLOSE TO THIS TIME YESTERDAY WITH NO CHANGE TO A DEGREE OR
TWO HIGHER AS OF 16Z. BUMPED UP TEMPERATURES A LITTLE IN THE EAST
AND NORTH TO ACCOUNT FOR THE TEMPERATURE CHANGES AND ALSO ADJUSTED
DEWPOINT GRIDS WHICH WILL NOT ALLOW FOR AS MUCH MIXING AS PREVIOUS
DEWPOINT GRIDS SHOWED. AS A RESULT...THIS WILL RESULT IN HEAT INDEX
VALUES NEAR 100 DEGREE AREAWIDE WITH VALUES NEAR 104 ACROSS THE
EAST.

SLIGHT CHANCE POPS FOR THE AFTERNOON LOOKS GOOD AND MADE NO
CHANGES TO THE POP GRIDS. EXPECTING A VERY UNSTABLE AIRMASS ONCE
AGAIN ACROSS THE REGION THIS AFTERNOON WITH CAPE VALUES AOA 4000 J/KG
AND GIVEN THE HIGH PRECIPITABLE WATER VALUES THAT CAME IN ON OUR
12Z SOUNDING...DIURNALLY DRIVEN ISOLATED CONVECTION IS ONCE AGAIN
EXPECTED ACROSS THE REGION. WATCHING A COMPLEX ACROSS NORTHERN
ARKANSAS TRYING TO MAKE PROGRESSION OUR WAY IN WEAK NORTHERN FLOW
ALOFT. FEEL LIKE ANY ORGANIZED CONVECTION SHOULD WAIT UNTIL TONIGHT
ACROSS OUR NORTHERN ZONES SO WILL HIT THIS UP IN THE AFTERNOON
PACKAGE DEPENDING ON WHAT COVERAGE AND INTENSITY IS LIKE COME
PRESS TIME THIS AFTERNOON.

UPDATE OUT SHORTLY...13.

&&

.AVIATION...
NOT MUCH TO HANG YOUR HAT ON TODAY WITH SFC WINDS L/V AND TEMPS
QUICKLY RISING W/ FEW CU ATTM.  HOWEVER...MOIST AND UNSTABLE AIR
REMAINS IN PLACE AND POP UP SHWRS MAY OCCUR JUST ABOUT ANYWHERE.
INTO THE AFTERNOON INITIAL ORGANIZATION OF ACTIVITY SHOULD HAVE A
W...SW DRIFT OVER MUCH OF THE CWA BASED ON LOWER LEVEL DQUA4/WNFL1
PROFILER DATA. HOWEVER...A BIT OF NW FLOW OVER EAST TEXAS WILL FORCE
ISOL CB ACTIVITY MORE TO THE SOUTH. TERMINAL COVERAGE WILL LIKELY BE
SPARSE...BUT SOME AMENDMENTS MAYBE REQUIRED DURING PEAK HEATING. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  73  94  73  95 /  20  20  20  20  10
MLU  96  70  94  71  94 /  20  20  20  20  20
DEQ  95  70  94  72  94 /  20  30  20  20  10
TXK  95  72  94  72  94 /  20  30  20  20  10
ELD  96  70  95  72  94 /  20  30  20  20  10
TYR  96  73  94  73  94 /  20  20  20  20  10
GGG  95  73  94  73  94 /  20  20  20  20  10
LFK  95  72  95  72  95 /  20  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/24
Hazardous weather outlook, Aug 29, 11:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI AUG 29 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-301100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED AFTERNOON THUNDERSTORMS WILL DEVELOP DURING THE HEATING OF
THE DAY ACROSS THE REGION. WHILE CONVECTION WILL REMAIN VERY
ISOLATED IN NATURE...GIVEN THE AMOUNT OF INSTABILITY IN THE
ATMOSPHERE...STRONG THUNDERSTORM WIND GUSTS WILL BE POSSIBLE WITH
THE STRONGER CONVECTION THIS AFTERNOON THROUGH THIS EVENING.
OTHERWISE...NO NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE TRACK OF GUSTAV SHOULD BE CLOSELY MONITORED DURING
THE WEEKEND AND INTO EARLY NEXT WEEK. REMNANTS OF THE HURRICANE
WILL BE AFFECTING THE REGION BY TUESDAY AND CONTINUE INTO LATE
WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL
NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

13

The radar

The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 29, 3:00 PM CST
Where
Union County, 1.5 mi NNW of Lawson
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.220, -92.490

Several trees were downed across the east side of Union County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132035.